Florida, 2023

Hail in Florida, May 10, 2023

May 10, 2023 · NWS TBW · 1 event in 1 county or zone

Afternoon sea breeze thunderstorms produce severe hail near Bronson in Levy County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon sea breeze thunderstorms produce severe hail near Bronson in Levy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 10, 1:16 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, May 10, 1:16 PM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
216 PM EDT Wed May 10 2023

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Warm this afternoon with seabreeze showers and storms well inland
expected to dissipate after sunset with slightly warm temps
tonight as skies clear.

Upper low over TX and W Gulf this afternoon to open and impinge on
Eastern U.S. upper ridging with moderate vort maxes approaching FL
Thursday afternoon. A very weak frontal boundary over the Deep
South this afternoon to sink into the FL Peninsula Thursday
afternoon to combine with daytime heating and sea breeze boundaries
for increased chance of showers and thunderstorms with best
chance of much needed rainfall in the drought stricken Nature
Coast into the Tampa Bay area through the evening hours.

Residual moisture will remain around the area Friday, through the
weekend, and into early next week with isolated to scattered rain
chances mainly over inland and southern areas with deepest
moisture and best sea breeze collisions are most likely to happen.
High temperatures remain in the low to mid 90s through the week,
with little relief provided by afternoon rains.

The pattern looks to change late in the period as the surface
high pressure ridge axis gets pushed S of FL with westerly low
level flow over the area.

&&

.AVIATION...
(18Z TAFS)
VFR conditions continue with ISOLD-SCT afternoon SHRA/TSRA mainly
inland to keep VC around LAL. Westerly onshore winds 5-10kts to
become light ENE tonight and convection ends. Similar pattern Thu
with increased afternoon rain chances.

&&

.MARINE...
Weak high pressure to remain in the region to keep winds light and
seas slight through the week and into the weekend. Expect an
afternoon sea breeze daily with showers or storms possible.

&&

.FIRE WEATHER...
Weak high pressure expected to remain in the region with warm and
humid conditions in place and afternoon sea breeze showers and
thunderstorms chances daily. Possible fire weather concerns would be
gusty erratic winds near storms and lighting strikes around very dry
fuels.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  92  73  90 /  10  60  20  30
FMY  73  94  72  93 /  10  40  10  50
GIF  71  91  70  87 /  40  60  10  40
SRQ  72  92  71  91 /  10  40  20  30
BKV  67  94  67  91 /  10  60  10  30
SPG  76  89  75  88 /  10  50  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

RJD

In the hours before

Special weather statement, May 10, 4:18 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
518 PM EDT Wed May 10 2023

FLZ239-102145-
Inland Levy FL-
518 PM EDT Wed May 10 2023

...A strong thunderstorm will impact portions of northeastern Levy
County through 545 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
East Bronson, or near Williston. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Williston, Bronson, and East Bronson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2954 8265 2954 8256 2948 8255 2948 8250
      2949 8249 2948 8241 2940 8240 2937 8241
      2937 8262 2957 8267 2956 8266
TIME...MOT...LOC 2118Z 179DEG 3KT 2945 8252

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW

The radar

The Jacksonville radar (KJAX), 142 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Levy

When
May 10, 4:30 PM EST
Where
Levy County, 3.87 mi ESE of Merediths
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
29.450, -82.560

Off duty firefighter reported quarter size hail east of Bronson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092635.